Prostaglandin-Associated Periorbital Lipodystrophy in Cosmetic Eyelid Surgery: A Novel Cause of Facial Asymmetry

    loading  Checking for direct PDF access through Ovid

Abstract

A 70-year-old woman presented to our practice with profound ptosis of the left upper eyelid and notable asymmetry of the periocular area. On examination, she was noted to have significant atrophy of the periocular tissues on the left side, with lower eyelid retraction. These features were present but less severe on the right side. Upon further questioning, she stated that she had cataract surgery on the left side that was complicated by a high intraocular pressure and required subsequent secondary surgery. She had taken a prostaglandin eyedrop for many months after her cataract surgery to keep the eye pressure low. Recently, a newly recognized adverse effect of prostaglandin eyedrops has been described in the ophthalmic literature in which patients develop periorbital lipodystrophy. This case emphasizes that this may occur unilaterally in patients taking the eyedrop in only one eye, and should be recognized prior to considering functional and aesthetic surgery of the periocular area.

Level of Evidence: 5

JOURNAL/aesj/04.02/00146797-201603000-00022/math_22MM1/v/2017-10-13T050703Z/r/image-png

Level of Evidence: 5

Risk

Related Topics

    loading  Loading Related Articles